Multiple Myeloma

Hi, I have just joined as my mum (she is 83 years old ) was recently diagnosed with multiple myeloma she started treatment .....after 4 days of malphalan and 2 injections of velcade she became very poorly and was admitted to hospital where she came down with c.diff she has now decided that she does not want to continue with her chemo treatment and that quality of life was far more important than quantity so here is my question what happens with the progression of myeloma ?? the hospital have virtually just left her alone since she came home from the hospital no more appointments no information on where we go from here, I am so saddened by the lack of information or how we as a family are going to go forward and support her with whatever is likely to happen to her now , she is tired all the time is reluctant to go out and infact hasnt gone out once in the 2 weeks since I brought her home from the hospital , I had home care arranged for her but this is now going to stop as she can still wash and dress herself all be it that it takes her most of the day to get washed and dressed I am doing her shopping for her ,she can get something to eat although this tends to be mainly snack type things and ready meals ....... she keeps saying that once the chemo is out of her body then she will feel better I think she may have forgotten how tired she was before she was diagnosed is tiredness and fatigue a big part of myeloma ???

Any information or advice would be very gratefully appreciated

Many thanks in advance

Cales

5 Replies

oldestnewest
  • Hi Cales,

    So sorry to hear of your Mother's diagnosis. To answer your last question first, yes fatigue is a common symptom of multiple myeloma. Regarding disease progression, not knowing the particulars of her situation, the only thing I can tell you for sure is that mm is a terminal condition. I don't know if your mother saw a myeloma specialist, but if not, I would recommend that you get her to see one. Have you been in touch with the doctor who treated her initially and explain what's going on? If your mother was otherwise in good health, you may want to remind her of that and that with treatment multiple myeloma patients are living 10 or more years, with very good quality of life.

    I was diagnosed with myeloma in 2012 and received only one dose of melphlan immediately prior to my autologous stem cell transplant (to wipe out my existing immune system). My induction therapy included Velcade, Revlimid and dexamethasone. The melphlan was very rough and did cause all of my hair to fall out -- something none of the other drugs did. I now take a maintenance dose of Revlimid and am in "remission," which means that while the myeloma is still there it is at a very low level and is not doing terrible things to my body right now. A good thing!

    C.diff is a very bad and scary thing and I can understand her reluctance to want to risk something like that again. I would think that an mm specialist could reassure her that treatment could be a very good thing for her and hopefully less her fears.

    Please check out the International Myeloma Foundation website, which has a wealth of information regarding to offer. There has been a great deal of progress in treating mm and your mother should have options that are appropriate to her age and physical condition.

    Wishing the best for your mother -- and you.

    Linda

  • Thank you for your reply ..... Yes she is under a consultant for myeloma but while she was in hospital she told them she no longer wanted treatment and they basically just said ok and left her alone she's been out of hospital 2 weeks now and I eventually rang them to ask for an appointment to discuss the implications of her decision ...... She was started on a 5 week cycle of treatment the first week was 4days of melphalan and steroids with a velcade injection once a week she managed the 4 days of melphalan and two injections before coming down with a temp and so tired she just couldn't get out of bed that was when they decided to admit her to hospital .... I appreciate how poorly she felt and can understand her reluctance to go through that again but I been under the impression that they could tweak the dose of chemo if the initial treatment had an adverse affect on her but they don't seem to be doing/offering her the option to review her treatment .....obviously I'm being selfish in wanting my mum to be around for as long as she can but to be honest right now I'm feeling that the mm consultants are letting my mum and my family down in not giving enough information so that she can make an informed choice as to where to go from here ..... I have no idea how fast mm will progress and what sort of help she will need without treatment ..... The consultants said that the treatment plan they had put her on would be 9 months long so I think her thoughts are that 9 months of feeling as she did initially is the main reason she has made the decision she has 😔

  • Hi Cales,

    Sorry to hear of your mothers diagnosis and her difficulty with treatment. I was diagnosed in June 2014 with MM at age 59. 3 months of Revlimid, Valcade, Dex, and two stem cell transplants (1 Auto last Nov and 1 Allo in March) later fatigue is my biggest issue. I've heard the same from all MM patients I've talked to.

    I never got C'dif but i was warned that it is horrible. Was told to eat yogurt or take a probiotic to avoid. I did it for a while.

    I had single high doses Malphalan at the start of each of the transplants. From what I am experiencing, it will be a year or so before I know what my new "normal" will be once I get re-vaccinated and my immune system heals back to something like what it used to be. I am hoping that I will never need Malphalan again.

    My feeling is that she has been through the worst possible treatment experience already. MM can progress slowly for some. I had like 5 high risk genetic factors so mine was considered very aggressive, hence the aggressive treatment. I would encourage her to try treatment with modern drugs like Revlimid, Valcade or several

    other possibilities which may have minimal side effects and which may be very effective.

    Wishing the best for you and your mom.

    Jim

  • Hi sorry for the late response........ Mum is back on Velcade along with other tablets taken to protect her body from the velcade injection ....... the day of the injection and the day after she has to take 10 steroids each morning and on those days and one after she is on top form then from the 4 th day on she goes down hill suffering depression not sleeping well extreme fatigue crying all the time and not really bothering to get dressed some days as she feels so poorly nor eating properly as she says nothing tastes of anything, I just dont know the best way to help her ....... she has now given up her car as shes so shaky and weak that she doesnt have the confidence to drive I try to encourage her to come shopping with me to get her out of the flat but sometimes shes cant manage that as shes just too tired ...... I just dont know what to do to help her :-(

  • Just being with her and treating her normal. If she can't go out, do things inside. Have a movie night, a tea party, arts and crafts Example start making jewelry. Get her involved. Learn a new hobby. Anything that gives her purpose and looks forward to embracing life.